Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 127, NWS Austin/San Antonio, TX

December 27, 2018Travis County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Dec 27, 2018, 7:29 AM CST for Travis County, Texas. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Dec 27, 2018, 7:29 AM CST (13:29 UTC)
Expired
Dec 28, 2018, 1:24 AM CST
In force
18 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 60 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Onion Creek at US 183 (ATIT2). The gauge peaked at 17.16 ft at Dec 27, 2018, 7:00 AM CST.

actionminormoderate510152012/2712/2812/29
Action stage
15 ft
Minor stage
17 ft
Moderate stage
23 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08159000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

686 
WGUS44 KEWX 271329
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
729 AM CST Thu Dec 27 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Barton Creek...Onion Creek 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC453-280712-
/O.NEW.KEWX.FL.W.0126.181227T1349Z-181228T0712Z/
/ABTT2.1.ER.181227T1349Z.181227T1600Z.181227T1912Z.NO/
729 AM CST Thu Dec 27 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Barton Creek At Loop 360.
* until late tonight...or until the warning is cancelled.
* At  7:00 AM Thursday the stage was 7.0 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to rise to near
  9.6 feet by late this morning.The river will fall below flood stage by this 
  afternoon.
* Impact...At 11.0 feet...Minor lowland flooding reaches lowest secondary roads 
  and low bridges. Significant rise downstream in Barton Springs Pool.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Fri   Sat   Sun   Mon   Tue
 Loop 360            8    8    7.0   Thu  7 AM   5.2   4.5   4.2   4.1   4.0


&&

LAT...LON 3028 9788 3031 9785 3027 9781 3028 9778
      3025 9774 3022 9781             

$$

TXC453-280724-
/O.NEW.KEWX.FL.W.0127.181227T1329Z-181228T0724Z/
/ATIT2.1.ER.181227T1216Z.181227T1400Z.181227T1924Z.NO/
729 AM CST Thu Dec 27 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Onion Creek At Hwy 183.
* until late tonight...or until the warning is cancelled.
* At  7:20 AM Thursday the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek will continue rising to near 18.0 feet by this morning. 
  The creek will fall below flood stage this afternoon.
* Impact...At 17.0 feet...The 12000 block of Old San Antonio Road upstream may 
  be flooded. Neighborhoods along Onion Creek are not affected.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Fri   Sat   Sun   Mon   Tue
 Hwy 183            15   17   17.2   Thu  7 AM  10.1   8.5   8.0   7.8   7.7


&&

LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753


$$
1 follow-up statement
809 
WGUS84 KEWX 271948
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
148 PM CST Thu Dec 27 2018

...The flood warning is cancelled for the following rivers in Texas...

  Barton Creek At Loop 360 Affecting Travis County
  Onion Creek At Hwy 183 Affecting Travis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC453-272018-
/O.CAN.KEWX.FL.W.0126.000000T0000Z-181228T0712Z/
/ABTT2.1.ER.181227T1415Z.181227T1640Z.181227T1826Z.NO/
148 PM CST Thu Dec 27 2018

The flood warning is cancelled for
  the Barton Creek At Loop 360.
* At  1:00 PM Thursday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Forecast...The river will continue to fall to 4.9 feet by tomorrow morning.
* Impact...At 8.0 feet...Flow exceeds lowest sections of the banks.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Fri   Sat   Sun   Mon   Tue
 Loop 360            8    8    7.4   Thu  1 PM   4.9   4.4   4.2   4.1   4.0


&&

LAT...LON 3028 9788 3031 9785 3027 9781 3028 9778
      3025 9774 3022 9781             

$$

TXC453-272018-
/O.CAN.KEWX.FL.W.0127.000000T0000Z-181228T0724Z/
/ATIT2.1.ER.181227T1216Z.181227T1320Z.181227T1421Z.NO/
148 PM CST Thu Dec 27 2018

The flood warning is cancelled for
  the Onion Creek At Hwy 183.
* At  1:26 PM Thursday the stage was 16.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to 9.7 feet by tomorrow morning.
* Impact...At 17.0 feet...The 12000 block of Old San Antonio Road upstream may 
  be flooded. Neighborhoods along Onion Creek are not affected.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Fri   Sat   Sun   Mon   Tue
 Hwy 183            15   17   16.0   Thu  1 PM   9.7   8.5   8.0   7.8   7.7


&&

LAT...LON 3012 9781 3018 9779 3023 9759 3019 9753


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:28 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 27, 5:28 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
528 AM CST Thu Dec 27 2018

.UPDATE...
See below for the 12z aviation discussion...

&&

.AVIATION...
All showers and thunderstorms have pushed east of the Interstate 35
terminals, with skies rapidly clearing from west to east behind the
cold frontal passage. Mostly clear skies and tranquil weather is
expected through the TAF period, with VFR conditions prevailing.
Winds are generally calm presently at AUS/SAT/SSF, but
west/northwesterly winds around 10 knots should develop shortly and
prevail through the TAF period. At DRT, northwesterly winds around 12
knots will become generally light and easterly by early Friday
morning.

&&

.PREV DISCUSSION... /ISSUED 209 AM CST Thu Dec 27 2018/

SHORT TERM (Today through Friday)...
Rain and thunderstorms continue across parts of the area this
morning, with the heaviest rainfall east of I-35. The Pacific cold
front is currently lagging across West Texas, but rain cooled air (the
cold pool from the storms) has raced out ahead of it. Temperatures
across much of South Central Texas are now in the upper 40s and low
to mid-50s, while the warm sector ahead of the line of storms
remains in the 70s. The showers and storms will continue to push
slowly off to the east through the early morning hours. With the
threat transitioning from severe to a minor flooding threat the
Tornado Watch was allowed to expire at 2 am, with the main focus now
monitoring for minor flooding as some areas have seen 2 to 3.5
inches of rainfall. Several Areal Flood Advisories have been issued
with low water crossings being reported flooded across several
counties. With the rainfall both Austin climate sites broke daily
rainfall records for Wednesday 12/26. Austin Mabry had 1.83 inches of
rain for yesterday more than tripling the previous record of 0.56
inches set in 2000.

By mid morning today the rainfall should shift eastward out of South
Central Texas leaving behind westerly winds and clearing skies. The
upper trough that helped drag the Pacific front across the state will
lift towards the Great Lakes region late in the day on Thursday and
open the door for high pressure to build at the surface. This will
bring cool northwest winds across South Central Texas and allow for
cold air advection. Cooler air will begin filtering into the area on
Friday with highs 5 to 10 degrees cooler than they were on Thursday.
This will result in temperatures close to seasonal normals for the
last few days of December. With the influence of the surface high
skies will be sunny on Friday and it will be a nice end to the work
week.

LONG TERM (Friday Night through Wednesday)...
Friday night into the weekend a positively tilted trough sets up
across the Four Corners region of the Southwest United States. This
will send a series of shortwaves across Texas leading to rain chances
beginning Friday night and lasting into Monday. Temperatures during
this time will continue to run at or below seasonal normals with
highs on Saturday and Sunday only topping out in the mid 40s. This
means low temperatures will drop into the mid 30s to low 40s. With
the cloud cover in place this should prevent overnight lows from
dropping below freezing so at this point there is not a concern for
any freezing precipitation, just some cold rain showers for Saturday
night and Sunday night. By Monday the trough across the west kicks
out into the Central Plains leading to one last round of rain Sunday
night and Monday morning. The larger trough moving across North Texas
will present the best chance of rain for our area over the 3 day
period. Rainfall for the Friday night through Monday morning period
will be fairly light with early QPF forecasts only showing rainfall
totals of one quarter to three quarters of an inch.

The ECMWF and GFS are both in good agreement that the trough should
lift to the northeast by mid-day on Monday meaning a drying and
warming trend for Monday. Warming is a relative term as highs,
thanks to the westerly winds, will warm to near 60 degrees, rather
than the mid 40s. The warm up will be short lived as a front drops
through the state on Tuesday cooling highs back down to near 50 for
the beginning of 2019. With mostly clear skies and light winds
freezing overnight lows will be possible for the first two full
nights of the new year for much of the area. Lows could drop into the
mid 20s across the Hill Country, with the I-35 corridor close to
freezing both Tuesday and Wednesday night.

Rewinding a bit, for New Years Celebrations on the night of the 31st
the weather should be seasonably cool (lows in the 30s and low 40s),
with partly cloudy skies and light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  42  57  40  45 /  -    0  -   10  40
Austin Bergstrom Intl Airport  69  41  58  40  46 /  -    0  -   10  40
New Braunfels Muni Airport     69  41  59  41  47 /  -    0  -   10  40
Burnet Muni Airport            64  38  53  35  42 /  -    0   0  10  30
Del Rio Intl Airport           69  42  65  42  48 /   0   0   0  10  30
Georgetown Muni Airport        66  38  54  37  44 /  -    0  -   10  40
Hondo Muni Airport             70  40  64  41  51 /   0   0   0  10  30
San Marcos Muni Airport        69  40  58  40  47 /  -    0  -   10  40
La Grange - Fayette Regional   71  43  60  43  49 /  20   0  -   10  40
San Antonio Intl Airport       69  42  60  42  47 /  -    0   0  10  30
Stinson Muni Airport           70  44  62  43  48 /  -    0   0  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...BMW
Short-Term/Long-Term...Treadway
Hazardous weather outlook, Dec 27, 6:06 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
606 AM CST Thu Dec 27 2018

TXZ171>173-183>194-202>209-217>225-228-281215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
606 AM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Dec 27, 1:38 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
138 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     FLASH FLOOD      4 SSW JOLLYVILLE        30.39N 97.78W
12/27/2018                   TRAVIS             TX   EMERGENCY MNGR

            TWO VEHICLES IN HIGH WATER AT THE 6000 BLOCK
            OF SPICEWOOD SPRINGS ROAD. MULTIPLE PEOPLE
            NEEDING RESCUED.

&&

NH
Special weather statement, Dec 27, 2:11 AM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
211 AM CST THU DEC 27 2018

TXZ205-206-270900-
Comal TX-Bexar TX-
211 AM CST THU DEC 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEXAR AND CENTRAL
COMAL COUNTIES UNTIL 300 AM CST...

At 211 AM CST, Doppler radar was tracking a strong thunderstorm near
The Dominion, or 9 miles northwest of San Antonio Int Airport, moving
northeast at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
San Antonio, Canyon Lake Dam, Canyon Lake, Bulverde, Shavano Park,
Hollywood Park, Cross Mountain, Smithson Valley, Timberwood Park,
Fischer, Leon Springs, The Dominion, Spring Branch, Hill Country
Village, Anhalt, Startzville, Sattler, Specht Store, Fiesta Texas and
Honey Creek State Natural Area.

LAT...LON 2988 9808 2954 9856 2964 9867 3003 9831
TIME...MOT...LOC 0811Z 222DEG 49KT 2964 9857

BMW
Local storm report, Dec 27, 2:15 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
215 AM CST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             2 NW SEA WORLD          29.49N 98.72W
12/27/2018  E0.75 INCH       BEXAR              TX   PUBLIC

            PEA TO PENNY SIZED HAIL REPORTED FROM ALAMO
            RANCH TO THE NW SIDE OF SAN ANTONIO VIA
            TWITTER WITH THE EWXSPOTTER HASHTAG.

&&

AAT
Special weather statement, Dec 27, 2:16 AM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
216 AM CST THU DEC 27 2018

TXZ219-220-270900-
Frio TX-Atascosa TX-
216 AM CST THU DEC 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRIO AND WEST
CENTRAL ATASCOSA COUNTIES UNTIL 300 AM CST...

At 215 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Goldfinch, or 14 miles southwest of Charlotte, moving
northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Coughran, Dobrowolski,
Amphion, Hindes and Davis.

LAT...LON 2875 9901 2908 9852 2894 9836 2864 9889
TIME...MOT...LOC 0815Z 236DEG 37KT 2875 9889

BMW
Special weather statement, Dec 27, 3:00 AM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
300 AM CST THU DEC 27 2018

TXZ220-221-223-271000-
Atascosa TX-Gonzales TX-Wilson TX-
300 AM CST THU DEC 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GONZALES...CENTRAL
ATASCOSA AND CENTRAL WILSON COUNTIES UNTIL 400 AM CST...

At 259 AM CST, Doppler radar was tracking a strong thunderstorm over
Pleasanton, moving northeast at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pleasanton, Floresville, Poth, Stockdale, Nixon, Pandora, Sutherland
Springs, Leming, Coughran and Graytown.

LAT...LON 2901 9856 2938 9798 2938 9784 2940 9782
      2929 9771 2888 9845
TIME...MOT...LOC 0859Z 235DEG 43KT 2898 9846

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:09 PM CSTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde66 min
Dec 26, 7:01 PM CSTSpecial Weather StatementEWXKinney44 min
Dec 26, 7:06 PM CSTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde54 min
Dec 26, 7:10 PM CSTSevere Thunderstorm WarningEWXEdwards, Kerr, Real65 min
Dec 26, 7:39 PM CSTSpecial Weather StatementEWXKinney66 min
Dec 26, 8:01 PM CSTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Kinney, Real, Uvalde78 min
Dec 26, 8:21 PM CSTSpecial Weather StatementEWXBurnet, Gillespie, Llano54 min
Dec 26, 9:05 PM CSTSpecial Weather StatementEWXBandera, Kendall, Kerr40 min
Dec 26, 9:12 PM CSTAreal Flood AdvisoryEWXBurnet, Gillespie, Kerr, Llano3 hr
Dec 26, 9:32 PM CSTSpecial Weather StatementEWXBlanco, Burnet, Gillespie, Williamson58 min
Dec 26, 9:45 PM CSTSpecial Weather StatementEWXBandera, Comal, Hays, Kendall, Medina, Uvalde60 min
Dec 26, 9:54 PM CSTSevere Thunderstorm WarningEWXWilliamson32 min
Dec 26, 10:00 PM CSTAreal Flood AdvisoryEWXBandera, Blanco, Kendall, Real, Uvalde3 hr
Dec 26, 10:20 PM CSTSpecial Weather StatementEWXBlanco, Travis, Williamson55 min
Dec 26, 10:25 PM CSTSevere Thunderstorm WarningEWXWilliamson35 min
Dec 26, 10:43 PM CSTSevere Thunderstorm WarningEWXComal, Hays32 min
Dec 26, 10:49 PM CSTAreal Flood AdvisoryEWXHays, Travis, Williamson5 hr
Dec 26, 11:06 PM CSTSpecial Weather StatementEWXBandera, Bexar, Comal, Hays, Kendall, Medina54 min
Dec 26, 11:19 PM CSTSpecial Weather StatementEWXLee, Travis, Williamson56 min
Dec 26, 11:44 PM CSTAreal Flood AdvisoryEWXBexar, Comal, Medina4 hr
Dec 27, 12:01 AM CSTSpecial Weather StatementEWXBastrop, Bexar, Comal, Hays, Kendall, Medina44 min
Dec 27, 12:03 AM CSTSpecial Weather StatementEWXLee, Travis42 min
Dec 27, 12:38 AM CSTFlash Flood WarningEWXHays, Travis, Williamson3 hr
Dec 27, 12:47 AM CSTSpecial Weather StatementEWXBlanco, Kendall43 min
Dec 27, 12:52 AM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Guadalupe, Lee3 hr
Dec 27, 2:11 AM CSTSpecial Weather StatementEWXComal49 min
Dec 27, 2:16 AM CSTSpecial Weather StatementEWXAtascosa44 min
Dec 27, 2:36 AM CSTAreal Flood AdvisoryEWXFayette114 min
Dec 27, 3:00 AM CSTSpecial Weather StatementEWXWilson60 min
Dec 27, 3:50 AM CSTAreal Flood AdvisoryEWXHays, Travis, Williamson115 min
Dec 27, 7:29 AM CSTRiver Flood WarningEWXTravis18 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.